Alabama, 2019

Damaging Winds in Alabama, August 19, 2019

August 19, 2019 · NWS HUN · 4 events in 2 counties and zones

Isolated thunderstorms developed during the early to mid afternoon hours in northeast Alabama. At least one tree was knocked down onto a home in Pine Ridge, in DeKalb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated thunderstorms developed during the early to mid afternoon hours in northeast Alabama. At least one tree was knocked down onto a home in Pine Ridge, in DeKalb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 19, 12:14 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 19, 12:14 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
114 PM CDT Mon Aug 19 2019

.NEAR TERM...(Tonight)
Issued at 113 PM CDT Mon Aug 19 2019

A weak 5h trough was situated along the mountains of east TN into
north and west Alabama and central MS. This along with the strong
heating this afternoon and outflow boundaries, should keep isolated
strong thunderstorms lingering into the early evening hours. Steep
low level lapse rates may contribute to brief gusty winds with the
stronger storms. As dew points are dropping into the m-u60s in our
eastern counties, expect a few spots late tonight to drip into the
u60s for lows, with l70s further west.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 113 PM CDT Mon Aug 19 2019

The large upper high over the central Plains into the desert SW will
remain establish, with an eastward ridge extending into the mid
South and TN valley Tuesday and Wednesday. The trof axis will have
shifted into the Carolinas, GA and FL panhandle, decreasing the
amount of QG forcing in our area. Terrain and strong heating will be
the factors contributing the afternoon and early evening deep
convection/thunderstorms both days. MCS clusters over the
southeastern corn belt into the Ozarks will likely remain well to our
north along the OH valley thru Wed morning. Highs both days will be
in the l-m90s in valleys (u80s-a90 atop the mountains) with lows in
the u60s-l70s. Heat index values at this point look to stay just
below advisory levels, but still continuing in the 100-104 range in
northwest AL and u90s-a100 in southern TN and northeast AL.

.LONG TERM...(Wednesday night through Sunday)
Issued at 113 PM CDT Mon Aug 19 2019

Weak frontal boundary is expected to move swd into the gen area
starting Thu. The front will be aided by a broad/weak upper trough
axis settling into the region near the end of the work week. This
front will serve as a focus mech for sct/perhaps num showers/tstms
both Thu/Fri, especially during the afternoon/early evening hrs. The
front will then generally drift a little bit more to the south and
weaken into the weekend period, providing the means for more sct
showers/tstms during the day. The upper trough pattern will also
remain in place and gradually weaken over the weekend. With the
slight increase in cloud cover rainfall later this week, afternoon
temps should trend a few degrees cooler, with highs more in the upper
80s/near 90F, which is fairly seasonal for this time of the yr.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM CDT Mon Aug 19 2019

VFR conditions are expected this afternoon into this evening. An
isolated thunderstorm cannot be ruled out, but the probability is too
low to include in the TAFs. Patchy BR is anticipated late tonight
after 10Z with MVFR visibility of 3-5SM expected.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>003.

TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...09
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 19, 2:52 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
352 AM CDT Mon Aug 19 2019

ALZ001>003-200000-
Lauderdale-Colbert-Franklin AL-
352 AM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for northwest Alabama.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

High temperatures reaching the mid to upper 90s combined with dew
points in the low to mid 70s will create dangerous heat conditions. A
Heat Advisory will be in effect from noon to 7 PM CDT today due to
expected heat index values reaching 105 to 110. There is a slight
chance for isolated showers and thunderstorms late this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Afternoon highs Tuesday and Wednesday will climb well into the mid
90s, with maximum heat index readings reaching 100 to 105 degrees in
some locations.

Otherwise, scattered thunderstorms are possible for much of the work
week, especially from Tuesday onward. Gusty winds and locally heavy
rainfall will be the primary threats.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

ALZ004>010-016-TNZ076-096-097-200000-
Lawrence-Limestone-Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-
Moore-Lincoln-Franklin TN-
352 AM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

There is a slight chance for isolated showers and thunderstorms
this afternoon. Gusty winds and locally heavy rainfall will be the
primary threats. Afternoon high temperatures will reach the mid 90s
with maximum heat indices reaching 100 to 105, creating potentially
dangerous heat conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Afternoon highs Tuesday and Wednesday will climb well into the mid
90s, with maximum heat index readings reaching 100 to 105 degrees in
some locations.

Otherwise, scattered thunderstorms are possible for much of the work
week, especially from Tuesday onward. Gusty winds and locally heavy
rainfall will be the primary threats.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 19, 11:58 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1258 PM CDT Mon Aug 19 2019

ALZ009-010-191830-
DeKalb AL-Jackson AL-
1258 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND CENTRAL
DEKALB COUNTIES UNTIL 130 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Section, or 7 miles northwest of Rainsville, moving northeast at 10
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rainsville, Sylvania, Powell, Section and Dutton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3447 8597 3457 8604 3470 8588 3453 8576
TIME...MOT...LOC 1758Z 239DEG 8KT 3457 8594

09

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
August 19, 12:29 PM CST
Where
Dekalb County, 1.38 mi S of Henagar
Measured
43 kt (49 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.450, -85.780

A large tree was knocked down onto a home at 216 Cemetery Rd in Pine Ridge.

Thunderstorm Wind, Morgan

When
August 19, 4:50 PM CST
Where
Morgan County, 1.09 mi SSW of Trinity
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.606, -87.088

Roof shingle damage was reported in Trinity. Also, tree limbs were knocked down.

Thunderstorm Wind, Morgan

When
August 19, 4:55 PM CST
Where
Morgan County, 0.59 mi NW of Austinville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.575, -87.008

A traffic light was knocked down at the intersection of Danville Road and Carridale Street in Decatur.

Thunderstorm Wind, Morgan

When
August 19, 4:55 PM CST
Where
Morgan County, 0.89 mi SW of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.610, -86.990

There are multiple reports of trees and power lines down throughout the city limits of Decatur. Numerous power outages reported by broadcast media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837416, 837413, 837411, 837412.